Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 152, NWS Twin Cities, MN

July 23, 1999Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 1999, 3:28 AM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 3:28 AM CDT (08:28 UTC)
Expired
Jul 23, 1999, 4:15 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 161 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:34 AM CDTThunderstorm Wind 65Weyerhaeuser, WIEstimated winds. Powerlines down, numerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3351 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 230832
SVRMSP
WIC017-107-230915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 AM CDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  RUSK COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 415 AM CDT

* AT 328 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS EXTENDING FROM CHIPPEWA FALLS TO 25 MILES NORTH 
OF CHIPPEWA FALLS.  STORMS WERE MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LADYSMITH
  CORNELL
  BRUCE
  CADOTT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
CWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:25 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 23, 3:25 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CDT FRI JUL 23 1999

CURRENT MCS TRACKING THRU NWRN AND WC WISC...SHUD EXIT OUR EASTERN
AREA IN THE NEXT HOUR OR TWO. OUTFLOW FROM MCS XTNDD INTO SERN MN
AND THEN WWD ALG THE MN/IA BRDR...PRETTY MUCH WHERE WRM FNT HAD BEEN
THURS EVENING. THIS WL LIKELY PROVIDE THE FOCUS FOR NEXT ROUND OF
STORMS LATER TODAY. SHORT WAVE IN MT EVIDENT THIS AM WITH SHRA
TRYING TO GET STARTED IN SERN MT. BOTH NGM AND ETA TAKE THIS WAVE
EWD WITH MODEST UVV IN CNTRL DKTS BY 18Z. THIS LOOKS REASONABLE...
AND SHUD HELP TSRA TO DVLP THIS AFTN IN WRN MN. IN THE MEANTIME TSRA
COMPLEX NEAR MWM AND OTG WAS WEAKENING ATTM. WITH LITTLE LO LVL
FLO...DO NOT EXPECT THIS COMPLEX TO REINTENSIFY THE NEXT FEW
HOURS...NOR SHUD IT PRODUCE ANY SIG RAINS IN SATURATED SC MN. BUT
THAT IS THE AREA TO WATCH IN CASE STORMS DO TAKE OFF THIS AFTN/EVE.
WL LET DAY CREW HANDLE ANY FLOOD WATCH THAT MIGHT BE NEEDED.

WEAK FRONT DEPICTED ON MODELS INTO NWRN MN AND ERN SD AT 12Z HARD TO
SPOT ON LATEST SFC ANLYS. THERE IS A HINT OF IT ATTM...BUT WITH
INCOMING SHORT WAVE IT SHUD BECOME A BIT MORE DEFINED. LOOKS LIKE
ETA BRINGS FRONT TO KMHE AROUND 18Z AND KFRM BY 00Z. THUS WL MENTION
CHC TSRA FROM KLXL TO KILL THIS AFTN...AND LATE AFTN FOR EC INTO SC
MN AND WISC.

WL ISSUE HEAT ADVISORY FOR SC MN INTO WC WISC...GENLY SOUTH OF
WEAKENING LINE OF TSRA. DPTS S OF SAID LINE SHUD BE IN THE MID 70S.
ONCE CLOUDS FM MORNING CONVECTION DSIPT...TEMPS THIS AFTN SHUD
SHOOT INTO THE LOWER 90S...AND HEAT INDICIES SHUD REACH 105 TO 110.

QUIET NIGHT TONIGHT AS SFC HI BUILDS INTO MN PER BOTH NGM AND
ETA...MIGHT BE SOME PATCHY FOG. MORE STORMS ON THE HORIZON FOR
SATURDAY...WEST OF AXN/RWF LINE DURG AFTN...THEN OVER ALL AREA SAT
NIGHT.

.MSP...HEAT ADVY TODAY ALG AND S OF KEAU/KMKT/KFRM LINE
TDK

In the hours before

Special weather statement, Jul 23, 1:15 AM CDT, 2 hours 13 minutes before
MNZ041>043-047>050-054>058-064-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 AM CDT FRI JUL 23 1999

...PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 572...

BENTON
CHIPPEWA           DOUGLAS         KANDIYOHI      LAC QUI PARLE
MEEKER             MORRISON        POPE           STEARNS
STEVENS            SWIFT           TODD           YELLOW MEDICINE

SOME OF THE CITIES IN THE CLEARED AREA INCLUDE ALEXANDRIA...
WILLMAR...MORRIS...MONTEVIDEO AND LITCHFIELD.

THE REST OF SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT
UNTIL 4 AM.

TDK
Special weather statement, Jul 23, 1:15 AM CDT, 2 hours 13 minutes before
MNZ041>043-047>050-054>058-064-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 AM CDT FRI JUL 23 1999

...PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 572...

BENTON
CHIPPEWA           DOUGLAS         KANDIYOHI      LAC QUI PARLE
MEEKER             MORRISON        POPE           STEARNS
STEVENS            SWIFT           TODD           YELLOW MEDICINE

SOME OF THE CITIES IN THE CLEARED AREA INCLUDE ALEXANDRIA...
WILLMAR...MORRIS...MONTEVIDEO AND LITCHFIELD.

THE REST OF SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT
UNTIL 4 AM.

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:47 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix43 min
Jul 23, 2:13 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn47 min
Jul 23, 2:30 AM CDTSevere Thunderstorm WarningMPXPolk30 min
Jul 23, 2:47 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk43 min
Jul 23, 2:58 AM CDTSevere Thunderstorm WarningMPXBarron32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.